Reported Adverse Drug Reaction Cases
- Telander DG & Cessna CT. Macular edema, Irvine-Gass. http://emedicine.medscape.com/article/1224224
- Ryan E, Han D, Ramsay R, Cantrill, H, Bennett S, Dev, S, Williams D. Diabetic macular edema associated with glitazone use. Retina 2006; 26: 562-570
- Liazos E, Broadbent, D, Kumar N. Spontaneous resolution of diabetic macular oedema after discontinuation of thiazolidinediones. Diabet Med 2008; 5: 860-862.
Drug-associated macular oedema - latanoprost and rosiglitazone
Macular oedema causes blurred or distorted vision due to painless swelling of the macula. The condition is relatively common and is frequently associated with various ocular conditions including cataract surgery and age-related macular degeneration; and, rarely, drug toxicity. Chronic macular oedema or multiple recurrences may result in macular photoreceptor damage with permanent impairment of central vision.1
To date, we have received 25 adverse drug reaction (ADR) reports of drug-associated macular oedema. Most have implicated latanoprost (7 reports from a total of 216 for this drug) or rosiglitazone (9 reports from a total of 344), and 3 each have reported use of an NSAID or a bisphosphonate.
Latanoprost is a prostaglandin F2α analogue used as eye drops for the treatment of open angle glaucoma or ocular hypertension either alone (Xalatan) or in combination with the beta-blocker timolol (Xalacom). It reduces intraocular pressure by decreasing resistance and thereby increasing uveoscleral outflow of aqueous humour. It has not been found to have significant systemic pharmacological effects.
Macular oedema is identified in the latanoprost Product Information (PI) as a potential adverse effect, more commonly occurring in patients with aphakia or pseudophakia with anterior chamber lenses and/or torn posterior lens capsule, or in patients with known risk factors for macular oedema such as diabetic retinopathy and retinal vein occlusion.
Macular oedema is also a risk with other prostaglandin F2α analogues but we have received only one report with bimatopost (from a total of 18) and none with travoprost (from 17 reports). This may reflect lower usage of these drugs when compared with latanoprost.
The association between the hypoglycaemic agent rosiglitazone and macular oedema is also known and is described in the Avandia or Avandamet PI: "Very rare postmarketing reports of new onset or worsening diabetic macular oedema with decreased visual acuity have been reported with rosiglitazone. Many of these patients reported concurrent peripheral oedema. In some cases the visual events resolved or improved following discontinuation of the drug. Prescribers should be alert to the possibility of macular oedema if patients report disturbances in visual acuity."
There is evidence that withdrawal of rosiglitazone is followed by resolution of macular oedema.2, 3
Macular oedema should be suspected with any loss of visual acuity not correctible by pin-hole refraction, and requires prompt specialist evaluation for confirmation of diagnosis and further measures as appropriate.
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 3, June 2009